Maryland, 2019

Tornadoes and Hail in Maryland, May 30, 2019

May 30, 2019 · NWS LWX · 11 events in 5 counties and zones

On the morning of May 30th a surface front was positioned across Pennsylvania, with a surface low positioned west of Chicago, Illinois. Through the day the surface |low moved eastward along the frontal boundary, reaching western Pennsylvania by late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

On the morning of May 30th a surface front was positioned across Pennsylvania, with a surface low positioned west of Chicago, Illinois. Through the day the surface |low moved eastward along the frontal boundary, reaching western Pennsylvania by late in the afternoon. The low then quickly pushed eastward off the NJ coastline by late in the evening, with a cold front crossing the region. In addition, two disturbances aloft moved across the area, one during the mid to late afternoon hours, and another in the evening. Out ahead of the front, warmth and humidity allowed for the development of moderate instability and that coupled with moderate wind shear aloft set the stage for two rounds of scattered showers and thunderstorms, some of which became severe. Two tornadoes occurred across central Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 9:29 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, May 30, 9:29 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1029 AM EDT Thu May 30 2019

.SYNOPSIS...
A frontal boundary will remain across Pennsylvania today before
crossing the area as a cold front this evening and tonight.
Another frontal system may affect the region over the weekend.
Afterward, Canadian high pressure is poised to settle over the
region through the early portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface frontal boundary continues to take us residence
across Pennsylvania this morning, much like it has the past
couple of days. Surface low pressure near Illinois will track
eastward today, nearing the Ohio Valley later this afternoon.
The aforementioned frontal boundary will sink southward as a
cold front nears to our west. This will set the stage for a
couple rounds of showers and storms, with the first occurring
early this afternoon, and the second late this afternoon and
into this evening as the frontal boundary moves through the
area.

This activity will be supported by a series of shortwave energy
moving across the region. Given the ingredients highlighted
below and the aforementioned synoptic features, the threat for
strong to severe storms exists this afternoon and evening. The
Slight Risk depicted by the Storm Prediction Center now
highlights our entire CWA, with damaging winds the primary
threat, however large hail and an isolated tornado will remain
possible. North central and northeast MD will be favored with
the best dynamics to support an isolated tornado risk given the
proximity to the surface boundary, increasing southerly/veering
winds in the lowest 3km of the boundary layer, and higher 0-1km
SRH values. No major changes made to the current forecast
package.

Previous Discussion:

Out ahead of the front, another very warm day is expected,
although temperatures will be a couple of degrees cooler than
yesterday. Forecast highs range from the mid 80s to low 90s.
This will allow for the development of 1000-1500 J/KG of SBCAPE
across the region, and that coupled with 0-6KM shear values of
40-50 knots will set the stage for another day of
strong to potentially severe thunderstorms. There is relatively
good agreement between various CAMs that initial development
seems likely to occur during the early to mid afternoon hours
across portions of northwestern VA, eastern WV, and western MD
as the initial shortwave moves into the region. This activity
should then propagate eastward during the afternoon hours. A
second round of showers and possible thunderstorms will then be
possible during the late afternoon and evening hours out ahead
of the second shortwave and cold front. Given better agreement
on convective development/coverage between models than in recent
days, approach of a cold front, and somewhat better upper level
forcing, this afternoon and evening will likely have the
highest coverage of scattered showers/thunderstorms across the
region of the past 3 days, although greatest coverage will still
likely lie north of the PA/MD border. Any thunderstorm has the
potential to become severe, with the main threats being large
hail and locally damaging winds.

As the front crosses the region late this evening, conditions
will dry out behind it overnight with lows in the 60s to around
70F.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
An upper level trough will move into WV and central/southern VA
during the day Friday. This will likely help to initiate
scattered showers/thunderstorms again across central VA and
eastern WV. A locally strong thunderstorm is possible with gusty
winds, small hail, and heavy rain. Otherwise, temperatures will
trend downward closer to daily normals, with highs in the low
80s. Brief ridging will build in overhead Friday night with
drying conditions. Lows in the low to mid 60s.

Another cold front will move southeastward towards the region
Saturday, and this may trigger some shower/thunderstorm
development, mainly across northern/western MD and eastern WV.
Highs in the 80s. Lows Saturday night in the 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A slow moving cold front will be approaching on Sunday allowing for
scattered showers and thunderstorms. A strong mid-level shortwave
will spin up a surface low along the front -to our north- late
Sunday into Monday as it pulls the front away from us into Monday.
This slow moving system could keep some isolated to scattered
showers Sunday night into Monday. Drier conditions arrive late on
Monday as high pressure builds over our area. Northwesterly flow
will allow for slightly below normal temperatures on Monday night.
The high will be over us on Tuesday and will move offshore on
Wednesday. Another front will approach our area on Thursday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Predominate VFR conditions forecast the next several days, but
opportunities for daily showers/storms will deliver episodes of
sub VFR conditions at times. The first chance of said episodes
will occur this afternoon and evening as scattered showers and
storms are expected, with the potential for some thunderstorms
to deliver heavy rain, gusty winds, and hail. CHO has the
lowest probability to see thunderstorms, with MRB/BWI/MTN having
the highest. Additional scattered showers/thunderstorms may
affect CHO on Friday, and isolated showers/thunderstorms remain
possible Saturday, this time mainly MRB.

Periods of subVFR condtions are possible on Sunday into Sunday night
as front approaches and moves across our area. High pressure/VFR
conditions expected behind the front on Monday -with some gusty
winds. Dry/VFR conditions remain into Tuesday.

&&

.MARINE...
SCA conditions are forecast to return to the waters this
afternoon as winds strengthen ahead of an approaching cold
front. The potential exists for the need of Special Marine
Warnings as strong to severe storms remains possible over the
waters. The front will cross the waters this evening and
tonight, and winds may approach SCA criteria for a time tonight,
but will leave forecast just below at this time. Sub-SCA
conditions expected Friday and Saturday.

Periods of SCA may be needed for Sunday into Monday as a front moves
across our area, and then on Monday behind this front. Winds should
be on the decrease Tuesday as high pressure sits overhead.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 9 PM EDT this
     evening for ANZ530>543.

&&

SYNOPSIS...MM/BKF
NEAR TERM...MM/BKF
SHORT TERM...MM
LONG TERM...IMR
AVIATION...MM/IMR/BKF
MARINE...MM/IMR/BKF
Hazardous weather outlook, May 30, 1:25 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
225 PM EDT Thu May 30 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
225 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9pm this evening
for much of the area. Isolated severe thunderstorms with damaging
wind gusts, large hail, and an isolated tornado are possible. The
greatest risk exists north of the I-64 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-311830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
225 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9pm this evening
for much of northern Virginia and northern Maryland, including portions
of the eastern panhandle of West Virginia. Isolated severe
thunderstorms with damaging wind gusts, large hail, and an
isolated tornado are possible. The greatest risk exists north of
the I-64 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Tornado, Frederick

When
May 30, 1:48 PM EST to 1:59 PM EST
Where
Frederick County, 0.9 mi N of Reels Mill to 0.94 mi SSE of Monrovia
Rating
EF0
Path length
6.5 mi
Path width
75 yd
Property damage
$22,000
Reported by
NWS Storm Survey
Coordinates
39.383, -77.382

An EF-0 tornado, with estimated maximum wind speeds of 85 mph, occurred on Thursday May 30th, 2019 near Frederick, Maryland. The 6.5 mile path of damage extended from the eastern suburbs of Frederick, through Ijamsville, to Monrovia. The tornado touched down near the Monocacy River at approximately 2:48 PM EDT (1:48 PM EST), just west of the Frederick County Public Safety Training Facility. As it moved east over the county training facility and property, it snapped and uprooted many trees, but no structural damage was reported to the building from the wind. The tornado tracked a little south of due east, uprooting and snapping trees along Reichs Ford Road. As it crossed into Ijamsville, trees were uprooted and large branches were snapped along Ijamsville Road and Mussetter Road near the Methodist church. Continuing east, trees were noted uprooted and large branches snapped in multiple directions along a path that crossed Prices Distillery Road, Whiskey Road just south of Whiskey Creek Golf Course, a new residential community along Ed McClain Road, and |Green Valley Road before lifting at approximately 2:59 PM EDT (1:59 PM EST). Damage estimates were provided by the Frederick County Division of Emergency Management.

Thunderstorm Wind, Frederick

When
May 30, 1:51 PM EST
Where
Frederick County, 0.87 mi SW of Reels Mill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.360, -77.390

A tree was blown down on the 4600 block of Araby Church Road.

Thunderstorm Wind, Frederick

When
May 30, 1:54 PM EST
Where
Frederick County, 0.99 mi NE of Ijamsville
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.381, -77.317

A wind gust of 62 knots (71 mph) was measured near New Market.

Thunderstorm Wind, Montgomery

When
May 30, 2:06 PM EST
Where
Montgomery County, Damascus
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.280, -77.200

Several reports of trees and wires blown down in Damascus.

Thunderstorm Wind, Montgomery

When
May 30, 2:06 PM EST
Where
Montgomery County, 0.53 mi W of Claggettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.320, -77.210

A tree was blown down on the 29010 block of Ridge Road. Another tree was blown down on the 28600 block of Kemptown Road.

Hail, Howard

When
May 30, 2:17 PM EST
Where
Howard County, 0.69 mi N of Lisbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -77.070

Quarter-sized hail (1.0 inch in diameter) was reported.

Tornado, Howard

When
May 30, 2:20 PM EST to 2:27 PM EST
Where
Howard County, 0.84 mi S of Knollwood to 2.29 mi ENE of Dayton
Rating
EF1
Path length
4.49 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.258, -77.027

An EF-1 tornado, with estimated maximum wind speeds around 100 mph, occurred Thursday May 30th 2019 near Glenelg, Maryland. At 3:20 PM EDT (2:20 PM EST), the tornado touched down in a residential community west of Glenelg between Meriweather Drive and Edgewoods Way. As the tornado was passing through the community, it ripped sections of roofing deck off homes. It also snapped and uprooted trees and |large branches, and lofted loose objects hundreds of feet. Moving east-southeast, it crossed over Tridelphia Road and other nearby roads, downing large trees and power lines. As it reached Maryland Route 32 it downed a swath of trees on both sides of the road before moving over and just north of a Howard County Highway Maintenance facility. At the facility, the tornado ripped off its tin roofing, damaged some roof framing, tore a large section of fabric from a salt dome, destroyed garage bay |doors, damaged fencing, and continued to snap and uproot large trees along its path. |Continuing along, it snapped and uprooted large trees in residential areas along Buckskin Lake Drive, Folly Quarter Lane, and Heritage Hill Lane. It also ripped off a section of barn roofing. The tornado lifted at 3:27 PM EDT (2:27 PM EST), over a farm property before it reached Sheppard Lane.

Thunderstorm Wind, Howard

When
May 30, 2:20 PM EST
Where
Howard County, 1.43 mi N of Dayton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.251, -76.978

A wind gust of 58 knots (67 mph) was measured near Dayton.

Thunderstorm Wind, Baltimore

When
May 30, 2:48 PM EST
Where
Baltimore County, 3.38 mi NW of Sparrows Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.300, -76.630

A free standing traffic light was blown down at the intersection of Martin Luther King Boulevard and Pennsylvania Avenue. Several trees were also reported blown down in the area.

Thunderstorm Wind, Prince George'S

When
May 30, 2:51 PM EST
Where
Prince George'S County, 0.54 mi W of District Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.850, -76.880

A tree was blown down on a house in the 3200 block of Maygreen Avenue.

Thunderstorm Wind, Baltimore

When
May 30, 2:53 PM EST
Where
Baltimore County, 1.07 mi W of Sparrows Pt
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
39.270, -76.600

Telephone poles were blown down on Key Highway near McComas Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyThe tornado archive for Maryland, 2019Warnings in Maryland, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826663, 826675, 826686, 826677, 826678, 826661, 826673, 826684, 826680, 826682, 826683.